Systematic shape parameterization in design optimization

George M. Turkiyyah*, Omar N. Ghattas

*Corresponding author for this work

Research output: Contribution to journalConference articlepeer-review

1 Scopus citations


The shape design problem requires a parameterization of the shape design space to be amenable to numerical solution. Existing shape design parameterizations entail the hazards of shape design space bias and/or difficulty in maintaining shape integrity. Here, we address the problem of systematically defining a finite dimensional space of allowable shapes which insures the physical integrity of the optimal shape and does not bias the design space. The new shape definition is based on a geometric abstraction - the skeleton- which forms a canonical representation of the shape. We demonstrate the efficacy of this shape representation on a model problem defined as maximizing the moment of inertia of a shape of constant volume.

Original languageEnglish (US)
Pages (from-to)45-59
Number of pages15
JournalAmerican Society of Mechanical Engineers, Applied Mechanics Division, AMD
StatePublished - 1990
Externally publishedYes
EventWinter Annual Meeting of the American Society of Mechanical Engineers - Dallas, TX, USA
Duration: Nov 25 1990Nov 30 1990

ASJC Scopus subject areas

  • Mechanical Engineering


Dive into the research topics of 'Systematic shape parameterization in design optimization'. Together they form a unique fingerprint.

Cite this